N-methyl-D-aspartate (NMDA)/glutamate receptor antagonists, like phencyclidine, generate schizophrenic-like symptoms in humans and behavioural abnormalities in animals, such as hyperactivity. We investigated the role of the dopamine D(3) receptor in locomotor hyperactivity produced in mice by dizocilpine (MK-801), another NMDA receptor antagonist, at a low dose (0.12 mg/kg). BP 897, a highly D(3) receptor-selective partial agonist, or nafadotride, a preferential D(3) receptor antagonist, both at low doses (1 mg/kg and lower), had no effects on spontaneous activity and completely inhibited MK-801-induced hyperactivity. Clozapine, an atypical antipsychotic, produced the same effect as BP 897 and nafadotride. Haloperidol, a typical antipsychotic, reduced both spontaneous activity and MK-801-induced hyperactivity. In D(3) receptor knockout mice, MK-801-induced hyperactivity was weaker than that observed in wild-type mice while BP 897 and nafadotride were inactive. On the contrary, the effects of clozapine and haloperidol, which target multiple receptors in addition to the D(3) receptor, were almost completely preserved in D(3) receptor knockout mice. Our results show that hyperactivity produced by a low dose of MK-801 is dependent upon D(3) receptor stimulation and constitutes the first simple response to assess the in vivo activity of D(3) receptor-selective drugs. In addition, since D(3) receptor antagonists and antipsychotics produced very similar effects, our results add to the growing evidence suggesting that D(3) receptor blockade might produce antipsychotic effects.